Wednesday, December 28, 2011
ECT Update, and Why I Hate Seroquel
I am now in the "maintenance" phase of my ECT treatments. I finished up my "acute" phase last week on Friday, with my sixth treatment. Now I'm on to one treatment a week for a month, which is much less of a hassle, especially considering the treatment facility is 40 minutes away. The bad news, though, is that while I was pretty sure the treatments were helping the first week or two, now I'm not so sure -- I seem to have slipped back into a funk and am generally intolerable to be around. I'm trying to tell myself that maybe it's just the stress of the holiday (like I wrote last week, it's hard to determine what ups and downs are due to having bipolar disorder and what are due to general life stress). I hate the thought that I may have to go back to 3 ECT treatments a week for another few weeks to try to stave off a heavier depression, but if I do, so be it.
I'm also tired -- very, very tired. And I'm not sure if it's a side effect of the ECT, or the increased dosage of Seroquel I'm on. When I was hospitalized in early December, the doctor increased my Seroquel and decreased my lithium in anticipation of starting ECT treatments, because lithium and ECT don't play well together. I went from 50 - 75 mgs of Seroquel daily to 450+ mgs daily. I think it does what it's supposed to do, which is even out my moods and make me a little less irritable and raw -- but it also makes me really sluggish. Add the ECT treatments (and anesthesia) I'm undergoing, and I'm pretty worthless.
It's so irritating to me that I have to make a choice between being an ugly-acting, depressed witch and being an exhausted, useless sloth. I guess I should just be grateful that there are drugs that do help depression (more or less), and just look at the side effects as a small price to pay for the benefits they provide. But it's still frustrating. Ultimately, though, there's not much I can do about it -- just hope for a speedy end to the ECT treatments so I can get back up on a therapeutic level of lithium and leave the Seroquel behind. Here's to hoping!